Hail, Clay
- When
- March 14, 6:12 PM CST
- Where
- Clay County, 2.37 mi NNE of Cahns
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.610, -88.700
Quarter size hail was mixed in with dime to nickel size hail that fell west of West Point.
A weak disturbance interacted with a warm and unstable atmosphere to trigger an isolated severe storm over Clay County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A weak disturbance interacted with a warm and unstable atmosphere to trigger an isolated severe storm over Clay County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 14, 6:10 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 710 PM CDT WED MAR 14 2012 .UPDATE...ADDED ISOLATED SHOWERS/TSTMS TO NERN ZONES FOR A COUPLE OF HOURS. LATE AFTERNOON CONVECTION IS HOLDING ON WITH ONE OR TWO STRONG TO SEVERE STORMS POSSIBLE THROUGH THE EARLY EVENING. EXPECT CONVECTION TO DIE DOWN SHORTLY FOR THE EVENING...MAINTAINING A CHANCE OF SHOWERS AFTER MIDNIGHT PER THE PREVIOUS FORECAST. && .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...PERSISTENT CLOUD COVER HAS HAMPERED TEMPERATURES THIS AFTERNOON. SATELLITE IMAGERY INDICATES THAT CLOUDS ARE BREAKING UP BUT THIS HAS BEEN RATHER SLOW TO OCCUR. A CONSEQUENCE OF THAT...HIGHS HAVE ONLY MADE IT INTO THE UPPER 70S/SLIGHTLY TOUCHING 80. THERE HAVE BEEN A FEW SHOWERS ACROSS FAR NORTHEASTERN MISSISSIPPI AND A FEW MORE ROBUST CELLS IN NORTHERN ALABAMA. MOST OF THESE WILL REMAIN OUT OF OUR CWA FOR THE AFTERNOON AND EVENING BUT AN ISOLATED STORM IN THE EAST IS POSSIBLE AND COULD BRIEFLY BECOME STRONG. DRY CONDITIONS OTHERWISE ARE EXPECTED TO CONTINUE WITH ANOTHER NIGHT OF WARM TEMPERATURES AND STRATUS/FOG. SREF VISIBILITY PROBS INDICATE THAT THERE COULD BE SOME PATCHY FOG...BUT PROBS ARE NOT AS HIGH AS THEY HAVE BEEN PREVIOUS NIGHTS. IN ADDITION...GFS BUFR SOUNDINGS INDICATE THERE MAY BE MORE STRATUS THAN FOG....AND WINDS LOOK TO REMAIN SOMEWHAT UP THROUGH THE NIGHT WHICH MAY HELP TO PRECLUDE THE DENSER FOG. AFTER MIDNIGHT TONIGHT...MODELS INDICATE THE BEGINNINGS OF A SHORTWAVE MOVING ACROSS THE UPPER FRINGES OF THE RIDGE. THIS MAY BRING SOME SHOWERS TO THE FAR NORTHWESTERN AREAS OF THE CWA THROUGH THE MORNING...BUT NOT EXPECTING MUCH IF ANYTHING. AS THE DAY PROGRESSES...AND TEMPERATURES BEGIN TO HEAT UP...ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE AS THE SHORTWAVE SLOWLY TRACKS ACROSS NORTHERN MISSISSIPPI AND WESTERN TENNESSEE. THIS WILL ALSO COUPLE WITH A 200-300MB JET THAT IS AROUND 50-70KTS. THIS COULD PROVIDE JUST ENOUGH FORCING...WHICH HAS BEEN LACKING THESE PAST COUPLE OF DAYS...FOR A BETTER COVERAGE OF STORMS. THERE IS THE POSSIBILITY THAT MOST OR EVEN ALL OF THIS COULD REMAIN JUST TO THE NORTH OF THE CWA WHICH IS ALSO DEPICTED ON HI-RES WRF MODELS...BUT ANY OUTFLOW BOUNDARIES COULD MAKE IT INTO MY NORTHERNMOST ZONES AND BRING SOME CHANCE FOR SHOWERS AND STORMS. RIGHT NOW...WE ARE NOT ADVERTISING ANY STRONG OR SEVERE WITH THIS BUT GIVEN ENOUGH HEATING(ASSUMING CLOUDS CAN CLEAR SOONER THAN THEY DID TODAY)...THERE WILL BE ENOUGH LAPSE RATE GIVEN COLD TEMPERATURES AT 500MB...AND SOME DCAPE FOR A HAIL AND WIND POTENTIAL. THE MAIN AREAS FOR THIS LOOK TO BE ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR...BUT SPC HAS INTRODUCED A 5% RISK FOR ALL AREAS ALONG AND NORTH OF THE I-20 CORRIDOR. ANY ACTIVITY THAT DEVELOPS SHOULD BEGIN TO DIMINISH THROUGH THE EVENING BUT HAVE LEFT SOME LINGERING ACTIVITY IN THE FAR NORTH OVERNIGHT AND INTO FRIDAY. AS FOR TEMPS...WARM CONDITIONS WILL CONTINUE WITH READINGS IN THE 80-85 DEGREE RANGE...ASSUMING WE DON'T GET HAMPERED BY CLOUDS LONGER INTO THE DAY. OVERNIGHT LOWS WERE TRICKY. GUIDANCE INDICATES SOME DRIER AIR ROTATING AROUND THE RIDGE AND INFILTRATING PORTIONS...MAINLY THE EAST AND SOUTHEAST...OF THE CWA. GIVEN THAT THE ENTIRE SOUTHEAST IS PRETTY WELL ENTRENCHED IN A MOIST AIRMASS...MIXING HAS BEEN LIMITED TODAY TO DROP THE DEWPOINTS AND STRATUS IS EXPECTED TONIGHT...I AM HESITANT TO COMPLETELY BUY OFF ON THIS FOR TONIGHT AND GO AS LOW AS GUIDANCE INDICATES. HAVE GONE AHEAD AND RAISED LOWS OUT OF AT LEAST THE MIDDLE 50S INTO AT LEAST THE LOWER 60S. GIVEN THE RECENT MORNING TRENDS...I COULD SEE IT BEING WARMER THAN THIS...BUT DID NOT WANT TO GO TOO AGGRESSIVE. GUIDANCE WAS ALSO LOW LIKE THIS FOR EACH MORNING THROUGH FRIDAY MORNING. WILL HAVE TO ASSESS THIS IN LATER SHIFTS AS CONVECTION MAY ALLOW FOR COOLER CONDITIONS EACH DAY. /28/ .LONG TERM...LONG TERM PORTION OF THE FORECAST WILL GENERALLY BE QUIET WITH OUR REGION CONTROLLED BY AN UPPER RIDGE AXIS. MODELS REMAIN IN SOLID AGREEMENT WITH THE UPPER RIDGE FEATURE OVER THE AREA WHILE THE LARGE UPPER LOW WILL BE OVER THE WESTERN CONUS. THE UPPER LOW DOESN'T LOOK TO PUSH EAST UNTIL MID WEEK WHICH WOULD HELP PUSH A COOL FRONT NEAR THE CWA AND HELP TO INCREASE PRECIP CHANCES. THE MAIN FORECAST ISSUE WILL BE TEMPS WHICH WILL REMAIN QUITE WARM FOR MID MARCH. FORECAST GUID CONTINUES TO COME IN WITH HIGHS IN THE 80-85 DEGREE RANGE AND THOSE VALUES WERE GENERALLY FOLLOWED. /CME/ && .AVIATION...VFR CONDITIONS WILL PREVAIL THIS EVENING. ANOTHER ROUND OF WIDESPREAD IFR CEILINGS IS EXPECTED OVERNIGHT AND INTO EARLY THURSDAY MORNING. PATCHY FOG WILL ALSO BE POSSIBLE AROUND DAY BREAK THURSDAY...WHICH COULD REDUCE VISIBILITIES TO IFR STATUS. /19/ && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 28/CME/19/03
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 211 PM CDT WED MAR 14 2012 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 151915- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 211 PM CDT WED MAR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND THURSDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 19
MSZ045-142055-
NESHOBA MS-
327 PM CDT WED MAR 14 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT WED MAR 14 2012
...STRONG THUNDERSTORM ON THE NORTHWEST SIDE OF PHILADELPHIA...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
45 MPH WIND GUSTS WAS LOCATED 3 MILES SOUTHWEST OF BURNSIDE AT 326
PM CDT...MOVING EAST AT 5 MPH.
VERY HEAVY RAIN ALONG WITH OCCASIONAL TO FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES ARE ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN CENTRAL NESHOBA COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3274 8897 3273 8924 3291 8927 3294 8914
3293 8902 3292 8901
TIME...MOT...LOC 2026Z 261DEG 2KT 3283 8915
BYBMSZ038-045-142130- WINSTON MS-NESHOBA MS- 401 PM CDT WED MAR 14 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 401 PM CDT WED MAR 14 2012 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 45 MPH WIND GUSTS WAS LOCATED 3 MILES WEST OF STALLO AT 401 PM CDT. THE STORM WAS NEARLY STATIONARY. VERY HEAVY RAIN ALONG WITH OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO POSSIBLE WITH THIS STORM. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN NORTHERN NESHOBA AND SOUTH CENTRAL WINSTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3304 8900 3282 8900 3284 8926 3302 8926 TIME...MOT...LOC 2101Z 270DEG 2KT 3293 8915 BYB
MSZ033-038-039-142320-
WINSTON MS-OKTIBBEHA MS-NOXUBEE MS-
549 PM CDT WED MAR 14 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
549 PM CDT WED MAR 14 2012
...STRONG THUNDERSTORM SOUTH OF STARKVILLE...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WIND GUSTS WAS LOCATED 3 MILES SOUTHWEST OF OKTOC AT
548 PM CDT...MOVING NORTHWEST AT 5 MPH.
VERY HEAVY RAIN ALONG WITH OCCASIONAL TO FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES ARE ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN NORTHWESTERN NOXUBEE...SOUTHERN OKTIBBEHA AND NORTHEASTERN
WINSTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3317 8881 3336 8900 3349 8878 3332 8867
3329 8867 3329 8865 3327 8864
TIME...MOT...LOC 2248Z 146DEG 6KT 3329 8878
BYBMSZ046-142350-
KEMPER MS-
621 PM CDT WED MAR 14 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
621 PM CDT WED MAR 14 2012
...SMALL BUT STRONG THUNDERSTORM A LITTLE WEST OF DE KALB...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WIND GUSTS WAS LOCATED 3 MILES NORTHEAST OF BLUFF
SPRINGS AT 621 PM CDT...MOVING NORTHEAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN NORTHWESTERN KEMPER COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3282 8854 3269 8881 3282 8892 3285 8892
3293 8881 3293 8863
TIME...MOT...LOC 2321Z 235DEG 7KT 3282 8879
BYBMSZ033-142355-
OKTIBBEHA MS-
624 PM CDT WED MAR 14 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
624 PM CDT WED MAR 14 2012
...SMALL BUT STRONG THUNDERSTORM ON THE EAST SIDE OF STARKVILLE...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE
HAIL AND 40 TO 50 MPH WIND GUSTS WAS LOCATED 3 MILES EAST OF
STARKVILLE AT 624 PM CDT...MOVING NORTHEAST AT 5 MPH.
VERY HEAVY RAIN ALONG WITH OCCASIONAL TO FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES ARE ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN EASTERN OKTIBBEHA COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3333 8879 3348 8892 3357 8879 3356 8868
3346 8867 3339 8867
TIME...MOT...LOC 2324Z 234DEG 2KT 3346 8877
BYBMSZ031-033-150005-
OKTIBBEHA MS-LOWNDES MS-
633 PM CDT WED MAR 14 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
633 PM CDT WED MAR 14 2012
...GUSTY THUNDERSTORMS PUSHING INTO SOUTHWESTERN LOWNDES COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL
AND 40 TO 50 MPH WIND GUSTS WAS LOCATED 3 MILES NORTHWEST OF
CRAWFORD AT 633 PM CDT...MOVING NORTHEAST AT 10 MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN SOUTHWESTERN LOWNDES AND SOUTHEASTERN OKTIBBEHA COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3328 8852 3328 8874 3335 8880 3353 8854
3335 8839
TIME...MOT...LOC 2333Z 235DEG 9KT 3333 8865
BYBThe Columbus AFB radar (KGWX), 47 km away, was scanning. The volume nearest the first event began at 00:10 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was mixed in with dime to nickel size hail that fell west of West Point.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365801.